Format

Send to

Choose Destination
Indian J Dermatol. 2018 Jan-Feb;63(1):30-40. doi: 10.4103/ijd.IJD_582_17.

Drug Reaction with Eosinophilia and Systemic Symptoms: An Update and Review of Recent Literature.

Author information

1
Department of Dermatology, Calcutta National Medical College, Kolkata, West Bengal, India.
2
Department of Dermatology, Apollo Hospital, Chennai, Tamil Nadu, India.
3
Department of Dermatology, Wizderm Speciality Skin and Hair Clinic, Kolkata, West Bengal, India.

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, is also known as drug induced hypersensitivity syndrome and by various other names. It is now recognised as one of the severe cutaneous adverse reaction (SCAR) and can be potentially life-threatening. Historically, it was most frequently linked with phenytoin and was initially described as phenytoin hypersensitivity syndrome. However, it was later found to be caused by various other medications. Anticonvulsants and sulfonamides are the most common offender. Characteristically DRESS has a latent period of 2 to 6 weeks. The pathophysiology remains incompletely understood but involves reactivation of viruses and activation of lymphocyte. It is manifested most commonly with a morbilliform cutaneous eruption with fever and lymphadenopathy. The severity of this syndrome is related to the systemic involvement, which can result in multi-organ failure. Most important step in the management of DRESS is early diagnosis and immediate cessation of the suspected offending drug. Patients of DRESS syndrome should be managed in an intensive care set up for appropriate supportive care and infection control. Topical corticosteroids can give symptomatic relief, but systemic therapy with steroid and other immunosuppressant is usually required.

KEYWORDS:

Anticonvulsant hypersensitivity syndrome; DIHS; DRESS; drug reaction with eosinophilia and systemic symptoms; drug-induced hypersensitivity syndrome; phenytoin hypersensitivity syndrome

Conflict of interest statement

There are no conflicts of interest. What is new? Apart from specific drugs; the pathogenesis is related to altered immune response, sequential reactivation of herpes virus and association with HLA alleles. Early recognition of the syndrome and withdrawal of the offending drug are the most essential steps. Corticosteroids, intravenous immunoglobulin have been used in the management with considerable evidence.

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center